MAUDE Adverse Event Report: ETHICON INC. SFX SPI MCRYL+ UNI UD 27IN 2-0 S/A CT-1; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID

ETHICON INC. SFX SPI MCRYL+ UNI UD 27IN 2-0 S/A CT-1; SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Catalog Number SXMP1B414
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Wound Dehiscence (1154)
Date of Event 11/16/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a bilateral total knee arthroplasty on (b)(6)2023 and barbed suture was used for closure of the joint capsule and closure of the subcutaneous layer of the left knee.The following day, 16-nov-2023, the patient falls and performs a forced flexion of both knees causing the traumatic opening of the left knee, the patient is brought back the same day.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Trade name - irgacare®.Active ingredient(s) ¿ triclosan.Dosage form ¿ suture/solid/parenteral.Strength ¿ = 2360 g/m.H6 component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, weight, bmi at the time of index procedure.The diagnosis and indication for the index surgical procedure? what was the tissue condition (normal, thin, calcified, fragile, diseased)? for the stratafix symmetric pds plus suture: when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? did the surgeon then proceed with wound closure in the opposite direction of the first pass? was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? were two reverse stitches performed across the incision prior to closure? for the stratafix spiral monocryl plus suture: was the fixation loop secured to tissue at the initiation of suture use during the index procedure? was at least one reverse stitch performed prior to closure? did the suture break? if so, where was the break noted (termination, middle, end)? please describe any surgical intervention required for the wound dehiscence including date and findings for each knee.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? please describe the appearance of the suture during the second procedure for each knee.Other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? product code and lot number for the vicryl suture? lot number for the stratafix spiral suture? will product be returned? if so, please provide the return date and tracking information.Surgeon¿s name? related medwatch reports: 2210968-2023-09621, 2210968-2023-09623 and 2210968-2023-09624.
 
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described additional information was requested, and the following was obtained: please provide the patient's demographic information including age, weight, bmi at the time of index procedure.65 yo; 85; bmi not know.The diagnosis and indication for the index surgical procedure? gonarthosis.What was the tissue condition (normal, thin, calcified, fragile, diseased)? normal for the stratafix symmetric pds plus suture: when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? yes after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? yes if so, how many perpendicular passes? two did the surgeon then proceed with wound closure in the opposite direction of the first pass? yes.Was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? yes were two reverse stitches performed across the incision prior to closure? yes.For the stratafix spiral monocryl plus suture: was the fixation loop secured to tissue at the initiation of suture use during the index procedure? yes.Was at least one reverse stitch performed prior to closure? yes, more tha two reverse stitches have been perfomed.Did the suture break? if so, where was the break noted (termination, middle, end)? it was not possible to verify whether the suture was broken or cut the subcutaneous tissue at the time of the fall.Please describe any surgical intervention required for the wound dehiscence including date and findings for each knee.In the knee where stratafix symmetric and stratafix spiral were used, due to the patient's fall, the suture and staples of the skin did not support the flexion of the knee, exposing the prosthesis to the outside.In the knee sutured with stratafix symmetric ( used for capsule) and vicryl ( used for subcutanius tissue) , two days after forced flexion the knee dislocation occurred which caused a re-operation.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no.Please describe the appearance of the suture during the second procedure for each knee.The suture appeared soft and slightly discolored.Other relevant patient history/concomitant medications? no.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the surgeon believes that the forced flexion of the knee caused the wound to open.However, the surgeon believes that the suture should have supported the flexion.What is the patient's current status? the patient is currently well and undergoing physiotherapy.Product code and lot number for the vicryl suture? not know lot number for the stratafix spiral suture?tdbeep.Will product be returned? no if so, please provide the return date and tracking information.Surgeon¿s name? dr.(b)(6).Related medwatch reports: 2210968-2023-09621, 2210968-2023-09622, 2210968-2023-09623, 2210968-2023-09624.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described additional information: d4, h4, h6 a manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.

Brand Name
SFX SPI MCRYL+ UNI UD 27IN 2-0 S/A CT-1
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYGLCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18292436
Report Number2210968-2023-09622
Device Sequence Number6264063
Product Code GAM
UDI-Device Identifier30705031236404
UDI-Public10705031236400
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Catalogue NumberSXMP1B414
Device Lot NumberTDBEEP
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/24/2023
Supplement Date Received by Manufacturer12/19/2023
02/12/2024
Initial Report FDA Received Date12/08/2023
Supplement Report FDA Received Date01/08/2024
02/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexMale
Patient Weight85 KG